Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 159, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2019, 8:00 PM EDT for 8 counties in Indiana. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 8:00 PM EDT (00:00 UTC)
- Expired
- Aug 18, 2019, 9:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Henry County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Morgan County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:10 PM EDT | TSTM WND DMG | 4 Nne Spring Lake, IN | SEVERAL LARGE TREE LIMBS AND POWER POLES SNAPPED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1283 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
710
WUUS53 KIND 190000
SVRIND
INC059-065-081-095-097-109-139-145-190100-
/O.NEW.KIND.SV.W.0159.190819T0000Z-190819T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
800 PM EDT Sun Aug 18 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Madison County in central Indiana...
Shelby County in central Indiana...
Hancock County in central Indiana...
Rush County in central Indiana...
East central Morgan County in central Indiana...
Northern Johnson County in central Indiana...
Southeastern Marion County in central Indiana...
Henry County in east central Indiana...
* Until 900 PM EDT.
* At 759 PM EDT, severe thunderstorms were located along a line
extending from near Anderson to near Greenfield to 6 miles
northeast of Martinsville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Anderson, Shelbyville, Greenwood, Franklin,
Greenfield, New Castle, Beech Grove, Rushville, Southport, New
Whiteland, Cumberland, Pendleton, Whiteland, Bargersville,
Fortville, Chesterfield, Ingalls, Knightstown and Lapel.
This includes the following highways...
Interstate 65 between mile markers 90 and 105.
Interstate 69 between mile markers 214 and 231.
Interstate 70 between mile markers 94 and 133.
Interstate 74 between mile markers 93 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing widespread wind damage. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3945 8530
3949 8640 3983 8592 3993 8589 3993 8586
4004 8586 4012 8584 4012 8558 4008 8557
4008 8521 3987 8521
TIME...MOT...LOC 2359Z 285DEG 28KT 4010 8575 3980 8586 3950 8637
HAIL...1.00IN
WIND...60MPH
$$
Ryan3 follow-up statements
337
WWUS53 KIND 190030
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
830 PM EDT Sun Aug 18 2019
INC059-065-081-095-097-109-139-145-190100-
/O.CON.KIND.SV.W.0159.000000T0000Z-190819T0100Z/
Madison IN-Shelby IN-Hancock IN-Rush IN-Morgan IN-Johnson IN-
Marion IN-Henry IN-
830 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN MADISON...SHELBY...HANCOCK...RUSH...EAST CENTRAL
MORGAN...NORTHERN JOHNSON...SOUTHEASTERN MARION AND HENRY COUNTIES...
At 829 PM EDT, severe thunderstorms were located along a line
extending from 10 miles northwest of New Castle to 10 miles east of
Greenfield to near Franklin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indianapolis, Anderson, Shelbyville, Greenwood, Franklin, Greenfield,
New Castle, Rushville, Southport, New Whiteland, Whiteland,
Bargersville, Chesterfield, Knightstown, New Palestine, Morristown,
Carthage, Spiceland, Shirley and Markleville.
This includes the following highways...
Interstate 65 between mile markers 90 and 103.
Interstate 69 between mile markers 226 and 231.
Interstate 70 between mile markers 100 and 133.
Interstate 74 between mile markers 96 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3945 8530
3949 8640 3983 8584 3991 8578 4011 8562
4012 8558 4008 8557 4008 8521 3987 8521
TIME...MOT...LOC 0029Z 283DEG 27KT 4005 8548 3975 8559 3945 8610
HAIL...1.00IN
WIND...60MPH
$$
Ryan209
WWUS53 KIND 190047
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
847 PM EDT Sun Aug 18 2019
INC095-097-109-190057-
/O.CAN.KIND.SV.W.0159.000000T0000Z-190819T0100Z/
Madison IN-Morgan IN-Marion IN-
847 PM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...EAST
CENTRAL MORGAN AND SOUTHEASTERN MARION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Indiana.
LAT...LON 3987 8522 3979 8522 3979 8530 3945 8530
3949 8619 3972 8577 3987 8562 4008 8545
4008 8521 3987 8521
TIME...MOT...LOC 0047Z 285DEG 28KT 4002 8532 3972 8543 3942 8594
$$
INC059-065-081-139-145-190100-
/O.CON.KIND.SV.W.0159.000000T0000Z-190819T0100Z/
Shelby IN-Hancock IN-Rush IN-Johnson IN-Henry IN-
847 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN SHELBY...SOUTHEASTERN HANCOCK...RUSH...NORTHEASTERN
JOHNSON AND HENRY COUNTIES...
At 847 PM EDT, severe thunderstorms were located along a line
extending from 7 miles north of New Castle to 7 miles north of
Rushville to 7 miles southeast of Franklin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbyville, Franklin, New Castle, Rushville, Whiteland,
Bargersville, Knightstown, Morristown, Carthage, Spiceland, Shirley,
Kennard, Wilkinson, Sulphur Springs, Mooreland, Lewisville, Mount
Summit, Fairland, Milroy and Glenwood.
This includes the following highways...
Interstate 65 between mile markers 90 and 95.
Interstate 70 between mile markers 110 and 133.
Interstate 74 between mile markers 104 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3945 8530
3949 8619 3972 8577 3987 8562 4008 8545
4008 8521 3987 8521
TIME...MOT...LOC 0047Z 285DEG 28KT 4002 8532 3972 8543 3942 8594
HAIL...1.00IN
WIND...60MPH
$$
Ryan568
WWUS53 KIND 190059
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
859 PM EDT Sun Aug 18 2019
INC059-065-081-139-145-190108-
/O.EXP.KIND.SV.W.0159.000000T0000Z-190819T0100Z/
Shelby IN-Hancock IN-Rush IN-Johnson IN-Henry IN-
859 PM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY...SOUTHEASTERN
HANCOCK...RUSH...NORTHEASTERN JOHNSON AND HENRY COUNTIES WILL EXPIRE
AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3987 8522 3979 8522 3979 8530 3945 8530
3949 8619 3972 8577 3987 8562 4008 8545
4008 8521 3987 8521
TIME...MOT...LOC 0058Z 285DEG 28KT 4000 8522 3970 8533 3940 8584
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:38 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 18, 7:38 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 738 PM EDT Sun Aug 18 2019 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 437 PM EDT Sun Aug 18 2019 A remnant boundary may help to develop thunderstorms this afternoon and evening, some of which could be strong to severe, with damaging winds the primary threat. A largely diurnal threat for storms can be expected the next couple of days, with a more substantial storm threat Wednesday with the passage of a cold front. A few storms on Tuesday however could be severe with damaging winds. Conditions late in the period will be cooler with high pressure in the area, along with a few slight chances for storms along the periphery of the upper ridge to the southwest. && .NEAR TERM /This Afternoon and Tonight/... Issued at 437 PM EDT Sun Aug 18 2019 Thus far, convection across the area has struggled, as a weak cap does remain in place. We've got a little while longer for things to develop and move into the area before we start to lose heat, and plenty of instability is in place along with marginal but increasing deep layer shear as a remnant circulation moves toward the area over the next couple of hours. As is typical for the time of year, hail is somewhat of an afterthought, especially today with midlevel lapse rates marginal and freezing levels high. Marginal severe hail cannot be ruled out though, but damaging winds amid a healthy DCAPE and low level lapse rate environment will be the primary threat. Expect convection to wane steadily after the watch expires and should be dry late tonight. Airmass changes only marginally tonight and thicknesses/dewpoints suggest lows near those of last night...70 plus or minus a couple degrees. && .SHORT TERM /Monday through Wednesday/... Issued at 437 PM EDT Sun Aug 18 2019 Storm threats will continue each day through the short term, but will be largely diurnal, with the highest threats in the afternoons and evenings, and lower threats late nights into the mornings. There will be a bit higher threat for storms Wednesday as the cold front passes. On Tuesday, day 3 outlook slight risk nudges into the area, and SPC suggests a climatologically typical high CAPE low-moderate shear MCS with a damaging wind threat. This looks entirely reasonable given our position on the periphery of the upper ridge to our southwest, and this threat will bear monitoring. Temperatures should remain warm, in the neighborhood of 90 during the day and 70 overnight through the short term, cooling quite a bit as the front passes at the end of the period. && .LONG TERM /Wednesday night through Sun/... Issued at 233 PM EDT Sun Aug 18 2019 Models in general agreement that a cold front will crop southeast across central Indiana Wednesday and Wednesday night. The front will interact with a warm, moist and unstable airmass and result in the threat for thunderstorms Wednesday and Wednesday night. Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF in Thursday and Thursday night whereas the GFS does not. The EURO seems to be keying in on upper waves around a Great Lakes through and the western part of the cold front stalling and lifting northeast as a warm front. The blend incorporates both with small PoPs, mainly south through Thursday night. With confidence low, will leave the blend PoPs. Slightly below normal blend temperatures look reasonable. The rest of the weekend looks mostly dry with below normal temperatures as Canadian high pressure builds in. However, would not completely rule out isolated convection in northwest flow aloft. && .AVIATION /Discussion for the 19/00Z TAFs/... Issued at 732 PM EDT Sun Aug 18 2019 VFR the vast majority of the period. Severe thunderstorms will impact operations at IND through the first couple of hours of the period at least, with strong winds, heavy rain, frequent lightning, and variable visibilities. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...MK AVIATION...Nield
Hazardous weather outlook, Aug 18, 4:24 AM EDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 424 AM EDT Sun Aug 18 2019 INZ021-028>031-035>049-051>057-060>065-067>072-190830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 424 AM EDT Sun Aug 18 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. An isolated severe storm cannot be ruled out. Timing: Mainly after 2 PM. Hazards: Lightning, Heavy Rain, Gusty Winds. Discussion: A lingering warm frontal boundary combined with upper level support may allow additional showers and thunderstorms to redevelop today and this evening across Central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be periodic chances for thunderstorms through the middle of next week for parts of central Indiana. Hot and humid weather will continue through Wednesday with heat indices peaking in the mid and upper 90s in the afternoons. Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for isolated showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Local storm report, Aug 18, 7:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 2 NW HOMECROFT 39.69N 86.16W
08/18/2019 E60 MPH MARION IN TRAINED SPOTTER
&&
AWLocal storm report, Aug 18, 7:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MOUNT SUMMIT 40.00N 85.39W
08/18/2019 E1.75 INCH HENRY IN PUBLIC
PICTURE SENT LOOKS LIKE MULTIPLE SMALLER
HAILSTONES FUSED TOGETHER.
&&
AWLocal storm report, Aug 18, 7:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 SSW CLERMONT 39.79N 86.34W
08/18/2019 HENDRICKS IN AMATEUR RADIO
SEVERAL 4 INCH TREE LIMBS SNAPPED.
&&
AWLocal storm report, Aug 18, 7:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 NNE AVON 39.79N 86.36W
08/18/2019 HENDRICKS IN AMATEUR RADIO
8 INCH TREE LIMB AND 12 INCH TREE SNAPPED.
&&
AWLocal storm report, Aug 18, 7:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 SSW NEW CASTLE 39.90N 85.39W
08/18/2019 HENRY IN AMATEUR RADIO
TREE DOWN WITH 18 INCH BASE.
&&
KHLocal storm report, Aug 18, 8:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 1 ENE MOORESVILLE 39.62N 86.36W
08/18/2019 M65 MPH MORGAN IN PUBLIC
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:27 PM EDT | Areal Flood Warning | IND | Hendricks, Morgan, Parke, Putnam | 3 hr |
| Aug 18, 8:45 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 30 min |
| Aug 18, 10:00 PM EDT | Areal Flood Warning | IND | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.